Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 186, NWS Charleston, WV

August 24, 2007McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 24, 2007, 4:12 PM EDT for McDowell County, West Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 4:12 PM EDT (20:12 UTC)
Expired
Aug 24, 2007, 5:00 PM EDT
In force
48 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:30 PM EDTHAIL 0.753 Sse War, WVHEAVY RAIN...GUSTY WINDS AND PENNY SIZE HAIL AT BERWIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 242013
SVRRLX
WVC047-242100-
/O.NEW.KRLX.SV.W.0186.070824T2012Z-070824T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDOWELL COUNTY IN WEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 407 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WAR...OR ABOUT 11 MILES
  NORTH OF RICHLANDS...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUST SOUTH OF WAR BY 420 PM EDT...
  7 MILES SOUTH OF GARY BY 455 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3723 8171 3725 8174 3728 8176 3728 8180
      3735 8184 3739 8134 3731 8138 3728 8138
      3725 8147 3720 8155 3720 8167
TIME...MOT...LOC 2012Z 264DEG 12KT 3725 8170

$$

25
2 follow-up statements
000 
WWUS51 KRLX 242039
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
437 PM EDT FRI AUG 24 2007

WVC047-242100-
/O.CON.KRLX.SV.W.0186.000000T0000Z-070824T2100Z/
MCDOWELL WV-
437 PM EDT FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR MCDOWELL COUNTY...

AT 435 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. PENNY SIZE HAIL WAS REPORTED IN BERWIND 
AROUND 430 PM. THIS STORM WAS LOCATED NEAR CUCUMBER...OR ABOUT 11 
MILES NORTHWEST OF TAZEWELL...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBERT AND 7 MILES SOUTH OF GARY BY 455 PM EDT...
  JENKINJONES AND 6 MILES SOUTHWEST OF ANAWALT BY 500 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3723 8171 3725 8174 3728 8176 3728 8180
      3735 8184 3739 8134 3731 8138 3728 8138
      3725 8147 3720 8155 3720 8167
TIME...MOT...LOC 2037Z 264DEG 12KT 3726 8160

$$

25
000 
WWUS51 KRLX 242057
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
457 PM EDT FRI AUG 24 2007

WVC047-242107-
/O.EXP.KRLX.SV.W.0186.000000T0000Z-070824T2100Z/
MCDOWELL WV-
457 PM EDT FRI AUG 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR MCDOWELL COUNTY EXPIRES AT 500
PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3723 8171 3725 8174 3728 8176 3728 8180
      3735 8184 3739 8134 3731 8138 3728 8138
      3725 8147 3720 8155 3720 8167
TIME...MOT...LOC 2057Z 264DEG 12KT 3727 8152

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:05 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 24, 2:05 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
205 PM EDT FRI AUG 24 2007

.SYNOPSIS...
DRY AND HOT WEATHER CONTINUES THROUGH SATURDAY...AS HIGH PRESSURE
REMAINS CONTROL OF THE WEATHER. A COLD FRONT APPROACHES SATURDAY
NIGHT WITH SHOWERS AND THUNDERSTORMS RETURNING THROUGH SUNDAY
MORNING. ANOTHER COLD FRONT APPROACHES THE AREA ON THURSDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
OVERALL...LITTLE CHANGE TO THE FORECAST THROUGH SATURDAY AS THE
UPPER LEVEL RIDGE REMAINS IN PLACE UNTIL VERY LATE IN THE AFTERNOON
ON SATURDAY.  HAVE GONE PRETTY MUCH WITH A PERSISTENCE FORECAST
TONIGHT AS THE HIGHER DEW POINTS SHOULD ONCE AGAIN KEEP TEMPERATURES
UP ACROSS THE OHIO VALLEY.  HAVE GONE TOWARD THE WARMER FWC FOR
TEMPERATURES WITH AGAIN SOME PATCHY RIVER VALLEY FOG IN THE
SHELTERED VALLEY LOCATIONS.

ON SATURDAY...THE FRONT IS SLOW TO ARRIVE NOT REACH THE OHIO RIVER
UNTIL AFTER 00Z.  SO HAVE SLOWED THE ONSET OF THE CLOUDS AND THE
PRECIPITATION AND ALSO TWEAKED THE TEMPERATURES UP A DEGREE OR TWO
IN THE EAST...BASED ON A TOUCH MORE SUNSHINE.  HAVE ALSO SLOWED THE
ONSET OF PRECIPITATION...KEEPING THE EASTERN LOWLANDS ON THE DRY
SIDE.  FOR TEMPERATURES...LEANED TOWARD THE MAV NUMBERS AGAIN.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A COLD FRONT WILL SWEEP THROUGH THE AREA SATURDAY NIGHT INTO EARLY
SUNDAY. MODELS SHOW H5 WAVE DIMINISHING IN INTENSITY AS IT
APPROACHES TO SOUTHEAST OH AND WEST VIRGINIA DURING THIS TIME
FRAME...WITH THE GFS BEEN A LITTLE STRONGER WITH THE MID LEVEL
FORCING. CARRYING LIKELY POPS ACROSS THE NORTHWEST AND NORTH-CENTRAL
SECTIONS WHERE NAM/GFS SHOW BETTER QPF FROM 03-06Z TIME FRAME. NAM
AND GFS SHOW AN AREA OF DESCENT DEEP SHEAR AROUND 40 KNOTS ACROSS
THE NORTHWEST QUADRANT OF THE CWA...TOGETHER WITH BL CONVERGENCE
AND AN AREA OF SFC-BASED CAPE EXCEEDING 200 J/KG. HPC HAVE PART OF
THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. STRONG STORMS ARE
EXPECTED...AND WILL INCLUDED IN THE HWO.

MOISTURE LINGERS ALONG THE EASTER MOUNTAINS KEEPING SLIGHT CHANCE
FOR PRECIPITATION THRU SUNDAY EVENING.

SOME CLOUDINESS AND H8 TEMPS AROUND 17C SUGGEST COOLER TEMPS THAN
THE PREVIOUS DAYS...BUT SILL ABOVE NORMAL FOR SUNDAY. WENT CLOSE TO
FWC/MAV BLEND SAT NIGHT AND SUNDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A SLOW WARMING TREND IS IN SCHEDULE AS DRY WEATHER IN THE FORM OF
PLENTY OF SUNSHINE WITH A FRESHER NORTHERLY FLOW SETTLES OVER THE
AREA MONDAY THRU THURSDAY.

ANOTHER COLD FRONT APPROACHES FROM THE WEST ON THURSDAY MORNING...
BRINGING BACK CHANCES FOR SHOWERS AND THUNDERSTORMS THUR THURSDAY
NIGHT.

FOLLOWED HPC GUIDANCE FOR SKY COVER ON DAY 4 (TUESDAY)...BUT
INCREASE CLOUDS DAY 5 (WEDNESDAY AS THE FLOW TURNS FROM THE SOUTH
AND SOUTHEAST PUSHING MOISTURE OVER THE MOUNTAINS. ADJUSTED
DEWPOINTS DOWN THROUGH THE PERIOD TO ACCOUNT FOR AFTERNOON MIXING
AND NIGHT TIME RECOVERY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
OVERALL THE PERSISTENCE PATTERN SHOULD HOLD FOR ONE MORE PERIOD
AS THE UPPER LEVEL RIDGE REMAINS IN CONTROL ACROSS THE OHIO
VALLEY. VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON HOURS.
NOT ANTICIPATING ANY CONVECTION AT THIS TIME AS THE MOISTURE ABOVE
THE SURFACE IS VERY LIMITED AND THE UPPER RIDGE IS HELPING TO CAP
OFF ANY CUMULUS DEVELOPMENT. AT THIS TIME SATELLITE IS ONLY
SHOWING CU DEVELOPMENT IN THE LAST HOUR OR SO OVER THE RIDGES.

FOR TONIGHT...SHOULD AGAIN SEE MAINLY CLEAR SKY WITH PATCH RIVER
FOG IN AREAS THAT HAVE SEEN IT IN PREVIOUS NIGHTS...CKB/EKN/BKW
WITH MVFR CONDITIONS MAINLY. EKN COULD SEE LOWER CONDITIONS SHOULD
THE WIND STAY CALM.

ON SATURDAY...THE FRONT IS STILL FAR ENOUGH WEST MOST OF THE DAY
TO ALLOW VFR CONDITIONS TO PREVAIL. WINDS WITH BE A TOUCH STRONGER
OUT OF THE SOUTHWEST WITH THE FRONT APPROACHING.

AVIATION OUTLOOK SATURDAY THRU TUESDAY...IFR CONDITIONS POSSIBLE
SATURDAY NIGHT INTO SUNDAY MORNING WITH
THUNDERSTORMS...ACCOMPANYING THE COLD FRONTAL PASSAGE.

&&

.CLIMATE...
RECORD HEAT FORECAST TODAY AT MANY LOCATIONS...

SITE     FCST HIGH     RECORD/YEAR
CRW         100          98/1918
HTS         100          98/1943
BKW          93          87/1998
PKB          98          96/1959
EKN          92          91/1993

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/ESS
NEAR TERM...ESS
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...ESS
CLIMATE...ESS
Hazardous weather outlook, Aug 24, 2:30 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT FRI AUG 24 2007

VAZ003-004-WVZ016-018-020-027>040-046-047-251830-
DICKENSON-BUCHANAN-ROANE-CALHOUN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
230 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-251830-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
230 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT TEMPERATURES ARE FORECAST THIS AFTERNOON WITH TEMPERATURES
NEARING THE 100 DEGREE MARK. THE HOT TEMPERATURES COMBINED WITH
DEW POINTS IN THE UPPER 60S..WILL RESULT IN HEAT INDICES OF JUST
OVER 100. A DEW POINT OF 70 WITH A TEMPERATURE OF 97...FOR
EXAMPLE...BRINGS THE HEAT INDEX TO 105 DEGREES...WHICH WOULD
WARRANT A HEAT ADVISORY. DEW POINTS ARE EXPECTED DECREASE SLIGHTLY
IN THE AFTERNOON HOURS TO BELOW THE 70 DEGREE MARK DURING THE
HOTTEST PART OF THE DAY. HOWEVER...IF IT APPEARS THE
AFOREMENTIONED VALUES WILL PAN OUT...THEN A HEAT ADVISORY WOULD
NEED TO BE HOISTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT TEMPERATURES ARE EXPECTED ONCE AGAIN ON SATURDAY. DAYTIME
HIGHS WILL BE A FEW DEGREES COOLER AT MOST AREAS. HEAT INDEX
VALUES WILL STILL BE AROUND THE 100 DEGREE MARK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-WVZ008>011-017-019-251830-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-
230 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL POSE A SLIGHT RISK FOR SEVERE WEATHER ACROSS
NORTHERN SECTIONS OF SOUTHEAST OHIO...AND NORTHWEST PARTS OF WEST
VIRGINIA SATURDAY NIGHT INTO SUNDAY. THE MAIN THREAT WILL BE
DAMAGING WINDS...WITH SOME HAIL AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 24, 3:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 SSE VANSANT           37.18N 82.06W
08/24/2007  E0.75 INCH       BUCHANAN           VA   DEPT OF HIGHWAYS

            PENNY SIZE HAIL AT DESKINS.

&&

PG

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.